Topamax (Topiramate) is not a weight loss medication; I'm surprised you'd find a doctor to prescribe it for that. I take it daily, for peripheral neuropathy. I've been on it for about 2 yrs and it's done nothing to help with weight loss. Of course, the dosage has a lot to do with it... what dosage are you on?
Just stopping the chips can do wonders, since they are pretty much empty calories, along with a lot of sodium that causes fluid build up, which in turn causes weight to be more than it would, otherwise.
You should also be aware that some anti-anxiety meds can cause weight gain, so you should check yours to see if that's one of its side effects.
For your diet, you should concentrate on high quality protein, fresh/frozen veggies and be sure to add healthy fats, such as olive and coconut oils, nuts, seeds, organic butter, etc.
You should also have your doctor do some simple tests to make sure your thyroid is functioning properly. The tests you need are Free T3, Free T4 and TSH. Along with that, get tested for insulin resistance, since your diet has apparently, not been good... poor diet can easily lead to insulin resistance, which makes it hard for the body to handle sugar. To put it very simply, this causes most of the food we eat to be stored as fat, rather than burned for energy.
The bottom line is that while medications can help lose weight, in the long run, they will do nothing, if your body isn't functioning properly to start with.
There are many success stories of people losing weight on topamax. If you read the side effects, weight loss is one of them. It helps suppress the desire to eat even smoking which I have quit too. I have had all blood tests ran on me. I've been going to my doctor for 10 years. I like how you just jump to conclusions without doing any research. For anyone else who has any experience using this please write.
http://www.drugs.com/comments/topiramate/for-obesity.html There are many success stories of people losing weight on topamax. If you read the side effects, weight loss is one of them. It helps suppress the desire to eat even smoking which I have quit too. I have had all blood tests ran on me. I've been going to my doctor for 10 years. I like how you just jump to conclusions without doing any research on what you're taking. If anyone has any experience using this please write.
I didn't "jump to conclusions without doing research"... as I noted, I've been taking topamax (topiramate) for a couple of years and I've looked at the side effects more than once. I'm well aware that weight loss is a side effect and many people who use it for other things do lose weight on it; however, it's not "often" actually given, solely as a weight loss aid, due to other possible adverse side effects, such as loss of eye sight as well as others.
Instead of getting angry over my comments, it would have nice if you could have let me know your dosage, since I don't believe my doctor is allowing me to have a high enough dosage to, either, stop my pain, which is why I'm taking it, in the first place "or" lose weight...
Best of luck.
Okay. Right now I'm taking 50mg a day at bedtime. Another symptom with my anxiety is twitching when I begin to have attacks. So the Med helps with that too. Upon doing research, I found most people average around 100mg a day. I never had issues with headaches but still get them as normally as I used to. The only side effect I have from topamax is the tingling in the toes sometimes, and the suppressed feeling that I don't want to smoke anymore or eat as much anymore. Junk food makes me feel sick. My doctor said it has that receptor to trick that part of your mind. Sorry if you thought I was upset. I'm not, I just was showing you that they're are people who do use it to lose weight. What dosage are you currently on? Do have bad migraines?
Again, my point was that not very many doctors will prescribe Topamax, "solely" for weight loss; it's usually prescribed for something else and weight loss is a "beneficial" side effect, which was the intent when it was prescribed for me...
I don't have headaches... I prescribed Topamax for peripheral neuropathy in my feet. My neurologist has put me on gabapentin, but one of the main side effects of that is weight gain and I gained like there was no tomorrow. I was already struggling with weight I'd gained when my thyroid stopped working, so I couldn't afford to gain anymore. No matter what I did, I couldn't lose the weight, so my primary care physician took me off the gaba and put me on the Topamax (topiramate)...
Just getting off the gaba, caused an immediate 10 lb loss... He started me out at 50 mg Topiramate (25 in the morning and 25 at night), but it wasn't nearly enough, so within a couple months, he increased the dosage to 100 mg (50 morning and 50 at night). That helped for a while, but within a few months, it was no longer enough, so he increased my dosage to 200 mg (100 morning and 100 at night)... I can't get, either, my pcp or neuro to go any higher...It no longer controls my nerve pain, nor have I lost significant weight on it, though I did lose 23 lbs last year, but drastically changing my diet and adding more fat.
From the reading I've done and people I've talked to, here on MedHelp, a full, therapeutic dose for peripheral neuropathy "and" for weight loss could be as high as 400 mg/day, however, it seems that few doctors are willing to prescribe that high a dosage because of possible adverse side effects.
I'd already stopped smoking long before I started taking topiramate... did you know it might help you stop?